0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Venlafaxine- and Trazodone-Induced Serotonin Syndrome
ROBERT E. McCUE, M.D.; MICHEL JOSEPH, M.D.
Am J Psychiatry 2001;158:2088-2089. doi:10.1176/appi.ajp.158.12.2088

To the Editor: Serotonin syndrome results from excessive serotonin stimulation and is characterized by confusion, restlessness, myoclonus, hyperreflexia, diaphoresis, and tremor (1). The original descriptions focused on the interaction between monoamine oxidase inhibitors and serotonergic agents. Serotonin syndrome has subsequently been reported to occur with drug combinations involving selective serotonin reuptake inhibitors (SSRIs) and other serotonergic agents (2, 3). In this case, a patient taking venlafaxine and trazodone developed signs of serotonin syndrome.

Mr. A was a 50-year old man with a past history of recurrent depression who was hospitalized for a several-week history of depression characterized by depressed mood, anhedonia, hopelessness, insomnia, and suicidal ideation. He had no psychosis or cognitive impairment. He had a history of opioid dependence since age 19, but his addiction was being treated with methadone. His past medical history was remarkable for his being seropositive for HIV for 10 years (without treatment) and seropositive for hepatitis C for 36 months. The results of laboratory tests at admission were remarkable for mildly elevated hepatic enzyme levels. Two months before admission, Mr. A’s CD4 lymphocyte level was 436 cells/μl.

Mr. A began taking extended-release venlafaxine; his dose was increased over 7 days to 225 mg/day. He also received 100 mg of trazodone at bedtime for insomnia, 100 mg t.i.d. of docusate sodium for constipation, and 120 mg/day of methadone. Eighteen days after hospitalization, Mr. A developed disorientation, restlessness, myoclonic jerking, gross tremulousness, and diaphoresis. He was afebrile; his other vital signs were unremarkable. Concurrent results of laboratory tests were not significantly different from those at admission, except for a decreased CO2 level of 19.1 mmol/liter, an increase in aspartate aminotransferase level to 95 U/liter, and an increase in creatine kinase level to 2277 U/liter. The latter was subsequent to several intramuscular injections given to manage agitation. A computerized tomography scan of his head revealed moderate cerebral atrophy but no acute pathology. After 36 hours, during which Mr. A’s condition deteriorated, all medications were discontinued. He was given intravenous hydration. Within 24 hours his clinical status improved dramatically. He began taking methadone and docusate sodium again; he was given mirtazapine for depression. The remainder of his hospitalization was uneventful.

We believe that this was a case of serotonin syndrome that was precipitated by the combination of venlafaxine and trazodone, both of which inhibit the reuptake of serotonin. The clinical features of this episode and their rapid resolution when medication was discontinued support this. Methadone may have been a contributing factor to serotonin syndrome because it increases serotonin synthesis in laboratory animals (4). However, the patient had taken SSRIs in the past while also taking methadone, without ill effects. While venlafaxine and trazodone can be used together in most cases, our patient’s chronic medical problems may have made him more vulnerable to effects of the drugs used in combination. Use of this combination requires caution in this population. An agent without serotonergic effects should be considered if a hypnotic is required in addition to treatment with venlafaxine.

Sternbach H: The serotonin syndrome. Am J Psychiatry  1991; 148:705-713
[PubMed]
 
Muly EC, McDonald W, Steffens D, Book S: Serotonin syndrome produced by a combination of fluoxetine and lithium (letter). Am J Psychiatry  1993; 150:1565
[PubMed]
 
Reeves RR, Bullen JA: Serotonin syndrome produced by paroxetine and low-dose trazodone (letter). Psychosomatics  1995; 36:159-160
[PubMed]
 
Bowers MB, Kleber HD: Methadone increases mouse brain 5-hydroxyindoleacetic acid (letter). Nature  1971; 229:134-135
[PubMed]
[CrossRef]
 
+

References

Sternbach H: The serotonin syndrome. Am J Psychiatry  1991; 148:705-713
[PubMed]
 
Muly EC, McDonald W, Steffens D, Book S: Serotonin syndrome produced by a combination of fluoxetine and lithium (letter). Am J Psychiatry  1993; 150:1565
[PubMed]
 
Reeves RR, Bullen JA: Serotonin syndrome produced by paroxetine and low-dose trazodone (letter). Psychosomatics  1995; 36:159-160
[PubMed]
 
Bowers MB, Kleber HD: Methadone increases mouse brain 5-hydroxyindoleacetic acid (letter). Nature  1971; 229:134-135
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 13

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles